[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.154.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 16, 1965

Chronic Salicylate Intoxication in Adults

Author Affiliations

From the Section of Neurology, Mayo Clinic and Mayo Foundation (Dr. Corbin), and the Mayo Graduate School of Medicine, University of Minnesota (Dr. Ward), Rochester. Dr. Greer was a fellow in neurology at the Mayo Clinic and is now at the Santa Barbara (Calif) Medical Clinic.

JAMA. 1965;193(7):555-558. doi:10.1001/jama.1965.03090070005001
Abstract

Chronic overdosage with salicylates can produce a syndrome of chronic salicylate intoxication. The main features of this syndrome are confused, sometimes bizarre, behavior and hyperventilation. The measurement of serum salicylate and carbon dioxide provides reliable laboratory confirmation of the diagnosis and may prevent mistaking the condition for frank hysteria, diabetic coma, or other causes of organic delirium. Five patients are reported who suffered from various primary diseases but were hospitalized for complaints directly related to salicylate poisoning. In one patient, papilledema appeared to be the result of the salicylate intoxication.

×